Format

Send to

Choose Destination
Ann Pharmacother. 2004 Nov;38(11):1844-7. Epub 2004 Sep 21.

Recurrent acute hepatitis associated with use of cetirizine.

Author information

1
Department of Internal Medicine, Università Cattolica del Sacro Cuore, Rome, Italy. mpompilii@rm.unicatt.it

Abstract

OBJECTIVE:

To describe a case of recurrent acute hepatitis related to the use of cetirizine, a selective histamine(1)-receptor antagonist approved for the treatment of common allergic diseases.

CASE SUMMARY:

A 26-year-old man was hospitalized with a week-long history of weakness, nausea, anorexia, and hyperchromic urine, which had developed after 6 days of therapy with oral cetirizine 10 mg/day for allergic rhinitis. Admission laboratory testing revealed evidence of acute hepatitis and seropositivity for liver-kidney microsome antibodies. Liver biopsy findings of diffuse portal tract and lobular inflammation with a prominent eosinophilic infiltrate were consistent with drug-related hepatitis. The patient was discharged after one week of treatment with tocopherol and glutathione. Three months after discharge, transaminase levels were normal. At 6 months, seropositivity for liver-kidney microsome antibodies was still present, but considerably less intense. The patient had suffered 2 previous episodes of "acute hepatitis of unknown origin," and both had occurred after cetirizine use.

DISCUSSION:

Use of the Naranjo probability scale indicated cetirizine as the probable cause of acute hepatitis, and the positivity for liver-kidney microsome antibodies is suggestive of an autoimmune mechanism for liver damage. As of September 13, 2004, ours is the fourth reported case of acute hepatitis associated with cetirizine and the second in which liver-kidney microsome antibodies have been documented.

CONCLUSIONS:

Although cetirizine is considered to have low potential for severe hepatic toxicity, the possibility that it can provoke autoimmune-mediated hepatotoxicity should be considered.

PMID:
15383643
DOI:
10.1345/aph.1E162
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center